Ohio, 2008

Hail and Damaging Winds in Ohio, June 25 to 26, 2008

June 25 to 26, 2008 · NWS ILN · 25 events in 12 counties and zones

A weak mid level disturbance passed over an axis of surface based instability in western Ohio. Thunderstorms that developed as a result of these factors produced damaging winds, large hail, and very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A weak mid level disturbance passed over an axis of surface based instability in western Ohio. Thunderstorms that developed as a result of these factors produced damaging winds, large hail, and very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 25, 12:49 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 25, 12:49 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
149 PM EDT WED JUN 25 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE UPPER OHIO VALLEY WILL SLOWLY DRIFT
SOUTHEAST THROUGH THURSDAY. UNIFORM UPPER LEVEL FLOW FROM THE WEST
WILL LET A NUMBER OF DISTURBANCES CROSS THROUGH THE OHIO VALLEY
THROUGH THE BEGINNING OF THE WEEKEND. A COLD FRONT WILL CROSS THE
REGION ON SATURDAY NIGHT...USHERING IN COOLER AND DRIER AIR FOR
THE LATTER HALF OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
TEMPS TODAY SHOULD REACH THE MID 60S OVER THE N TO THE UPPER 60S
IN THE SW. GUIDANCE AND PREVIOUS FCST HAD THIS IN HAND AND CLOUD
COVER SHOULD AND POSSIBLE PRECIP WOULD BE THE ONLY LIMITING FACTOR
FOR TEMPS THIS AFTERNOON.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
NAM IS OVERDONE WITH THE SHARP AMPLIFICATION OF THE H5 TROUGH AND
SUBSEQUENT SFC LOW DEVELOPED OVER WRN LERI IN THE 0-6Z TIME FRAME.
HOWEVER...THE SOLUTION OF A LINE OF THUNDERSTORMS AND A BIT MORE
CONVECTION FIRING ALONG AN OUTFLOW ALONG IT TO THE S IS NOT
UNREASONABLE. UPPER LEVEL TROUGH WILL STILL CONTINUE TO WEAKEN
OVERNIGHT AS IT STRETCHES OVER CWA AND OHVLY...LEADING TO AT LEAST
A SLIGHT CHANCE OF STORMS OVERNIGHT FOR ALL OF CWA.

ZONAL FLOW WITH EMBEDDED S/WS WILL BE HARD TO PEG WHERE/WHEN
CONVECTION FIRES ALONG IT FOR THE NEXT SEVERAL DAYS. A GRADUAL
INCREASE IN HIGH TEMPS AND SLIGHTLY QUICKER RISE IN OVERNIGHT LOWS
DUE TO INCREASED MOISTURE ON SW WINDS IS IN ORDER FOR THE FCST.

COULD NOT LIMIT SHOWERS OUTSIDE OF ANY ONE PERIOD DUE TO THE QUICK
UPPER LEVEL FLOW AND NEBULOUS POSITIONING OF S/WS THAT WILL BE
SPARKING ACTIVITY.

TEMPS GENERALLY FOLLOWED MOS GUIDANCE AND REMAINED WITHIN A FEW
DEGREES OF PREVIOUS FORECAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
STRONG H5 UPPER LOW TRAVELS FROM UPPER MIDWEST AND A SFC COLD
FRONT CROSSES THE OHIO VALLEY SATURDAY NIGHT. AHEAD OF THIS FRONT
THERE SHOULD BE A BIT MORE SHOWER AND THUNDERSTORM ACTIVITY. AFTER
FROPA...TEMPS WILL COOL DOWN QUITE A BIT AND I HAD TO ADD A CHANCE
FOR COLD POOL SHOWERS OVER THE NRN HALF OF FCST AREA SUN NIGHT AND
THE NE THIRD ON MON WHERE PREV FCST WAS DRY. TEMPS ALREADY WERE
TAKING INTO ACCOUNT THE COOLER AIRMASS BEING ADVECTED IN SO NO BIG
CHANGES WERE MADE TO THE EXTENDED OUTSIDE OF QUICKENING THE TIMING
OF THE COLD FRONT SLIGHTLY AND INTRODUCING COLD POOL SHOWERS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
ISOLD SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
OHIO VALLEY INTO THE EVENING. VFR CONDITIONS WILL PREVAIL ACROSS
ALL THE SOUTHERN TERMINALS OVERNIGHT AND INTO THURSDAY. ENERGY
FROM AN UPPER LEVEL DISTURBANCE WILL MAKE VCTS POSSIBLE AT
CMH...LCK...ILN...AND DAY. THE MAJORITY OF THE FORCING SUPPORTIVE
OF ACTIVITY WILL REMAIN NORTH OF THE TERMINALS...ALTHOUGH VCTS
ALONG ITS SOUTHERN FRINGES CAN BE EXPECTED INTO THE EVENING.

OVERNIGHT...ANOTHER DISTURBANCE MOVES THROUGH TO THE NORTH OF THE
TERMINALS...BRINGING OVERNIGHT VCSH/CB AT CMH AND LCK. A SCT-BKN CLOUD
DECK AT 10-15KFT WILL BUILD IN ACROSS THE TERMINALS THROUGH THE
LATE MORNING ON THURSDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY NIGHT THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...
SHORT TERM...FRANKS
LONG TERM...FRANKS
AVIATION...WOODRUM
Hazardous weather outlook, Jun 25, 4:17 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
517 AM EDT WED JUN 25 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-260930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
517 AM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL CROSS THE REGION LATE SATURDAY. SHOWERS AND
THUNDERSTORMS AHEAD OF IT AND ALONG IT MAY PRODUCE DAMAGING WIND
OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 64 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 11 hail. Local standard time, as filed.

Hail, Montgomery

When
June 25, 2:38 PM EST to 2:44 PM EST
Where
Montgomery County, 0.87 mi SW of Englewood
Measured
1 in hail
Property damage
$8,000
Reported by
Public
Coordinates
39.860, -84.310

Thunderstorm Wind, Montgomery

When
June 25, 2:46 PM EST to 2:50 PM EST
Where
Montgomery County, 0.53 mi E of Vandalia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.880, -84.190

Large tree limbs were downed.

Thunderstorm Wind, Butler

When
June 25, 3:00 PM EST to 3:04 PM EST
Where
Butler County, 1.27 mi WSW of Oxford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.510, -84.750

Three to four foot diameter trees were knocked down.

Thunderstorm Wind, Clark

When
June 25, 3:15 PM EST to 3:19 PM EST
Where
Clark County, 0.53 mi W of Enon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.870, -83.940

Eight to ten inch tree limbs were knocked down, damaging three houses.

Thunderstorm Wind, Clark

When
June 25, 3:20 PM EST to 3:24 PM EST
Where
Clark County, Durbin to 1.27 mi SE of Beatty
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.900, -83.880

Power poles were blown down at Old Mill and Dayton Roads. An eight by twelve foot industrial trailer was blown over. An eighteen to twenty-four inch diameter tree was downed just south of Springfield.

Hail, Greene

When
June 25, 4:00 PM EST to 4:06 PM EST
Where
Greene County, 2.81 mi N of Middle Corners
Measured
1.25 in hail
Property damage
$12,000
Reported by
Public
Coordinates
39.620, -83.860

Thunderstorm Wind, Greene

When
June 25, 4:10 PM EST to 4:14 PM EST
Where
Greene County, 1.7 mi SW of Xenia Port Xenia Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.662, -83.892

Trees measuring eight inches to three feet in diameter were downed near Bickett and Hook Roads.

Thunderstorm Wind, Greene

When
June 25, 4:10 PM EST to 4:14 PM EST
Where
Greene County, 0.38 mi ESE of Pogue Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
39.599, -83.963

Ten inch diameter trees were knocked down along Spring Valley-Paintersville Road near State Route 380.

Hail, Greene

When
June 25, 4:17 PM EST to 4:21 PM EST
Where
Greene County, 2.04 mi ESE of Pogue Corners
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.586, -83.936

Thunderstorm Wind, Auglaize

When
June 25, 7:15 PM EST to 7:19 PM EST
Where
Auglaize County, 0.62 mi WSW of Villa Nova
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.545, -84.430

Trees and power lines were knocked down.

Thunderstorm Wind, Auglaize

When
June 25, 7:35 PM EST to 7:39 PM EST
Where
Auglaize County, 0.87 mi NW of St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.540, -84.390

Power poles were downed just south of downtown.

Hail, Mercer

When
June 25, 8:13 PM EST to 8:17 PM EST
Where
Mercer County, St Henry
Measured
1 in hail
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.420, -84.630

Hail, Mercer

When
June 25, 8:29 PM EST to 8:33 PM EST
Where
Mercer County, 0.87 mi NW of Maria Stein
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.410, -84.490

Hail, Auglaize

When
June 25, 8:44 PM EST to 8:49 PM EST
Where
Auglaize County, 0.87 mi SW of Minster
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.390, -84.380

Hail, Shelby

When
June 25, 9:12 PM EST to 9:16 PM EST
Where
Shelby County, Ft Loramie
Measured
0.88 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.350, -84.370

Hail, Auglaize

When
June 25, 9:15 PM EST to 9:22 PM EST
Where
Auglaize County, 0.52 mi NNW of St Johns to 0.4 mi NNE of Waynesfield
Measured
0.88 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.557, -84.084

Large trees were also knocked down.

Thunderstorm Wind, Shelby

When
June 25, 9:21 PM EST to 9:23 PM EST
Where
Shelby County, 2.96 mi NW of Sidney
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.310, -84.190

Hail, Shelby

When
June 25, 9:36 PM EST to 9:42 PM EST
Where
Shelby County, 0.87 mi NW of Sidney
Measured
1.25 in hail
Property damage
$12,000
Reported by
Public
Coordinates
40.290, -84.160

Hail, Champaign

When
June 25, 10:26 PM EST to 10:31 PM EST
Where
Champaign County, 0.69 mi S of Urbana
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.110, -83.750

Thunderstorm Wind, Champaign

When
June 25, 10:26 PM EST to 10:30 PM EST
Where
Champaign County, 0.82 mi N of Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.132, -83.751

A door was blown off of an airplane hangar at Grimes Field just north of Urbana.

Hail, Union

When
June 25, 10:48 PM EST to 10:52 PM EST
Where
Union County, 2.22 mi WNW of New California
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.160, -83.270

Thunderstorm Wind, Champaign

When
June 25, 10:50 PM EST to 10:55 PM EST
Where
Champaign County, 0.62 mi NW of Mechanicsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.076, -83.559

Trees were knocked down near the intersection of State Routes 29 and 559.

Thunderstorm Wind, Franklin

When
June 25, 11:30 PM EST to 11:40 PM EST
Where
Franklin County, 1.53 mi W of San Margherita to 1.18 mi E of Grandview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.998, -83.109

Numerous trees were downed to the west of downtown Columbus.

Thunderstorm Wind, Fairfield

When
June 26, 2:30 AM EST to 2:35 AM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
39.720, -82.600

Several large trees were downed.

Thunderstorm Wind, Hocking

When
June 26, 4:00 AM EST to 4:10 AM EST
Where
Hocking County, 1.94 mi W of Logan Owens Fld Arpt to 0.81 mi SW of Logan Owens Fld Arpt
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.598, -82.406

About forty large trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105570, 105547, 105556, 105558, 105562, 105571, 105568, 105569, 110524, 105585, 105584, 105573, 105576, 105574, 105578, 110520, 105587, 105580, 105583, 110523, 105592, 110522, 105589, 106683, 106684.